Arizona, 2010

Flash Flood and Hail in Arizona, August 8, 2010

August 8, 2010 · NWS FGZ · 2 events in 1 county or zone

Heavy rain from thunderstorms caused flash flooding in House Rock Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Heavy rain from thunderstorms caused flash flooding in House Rock Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 8, 3:18 PM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 8, 3:18 PM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
318 PM MST SUN AUG 8 2010

.SYNOPSIS...A TROUGH OF LOW PRESSURE MOVING THROUGH CALIFORNIA AND
NEVADA WILL LEAD TO CONTINUED SHOWERS AND THUNDERSTORMS OVER NORTHERN
ARIZONA INTO THIS EVENING. A SIGNIFICANT DRYING TREND IS EXPECTED
MONDAY AND TUESDAY AS DRIER AIR MOVES IN BEHIND THE TROUGH. HIGH
PRESSURE WILL BUILD EAST OF ARIZONA WEDNESDAY THROUGH THE END OF THE
WEEK WITH INCREASING MOISTURE OVER ARIZONA.

&&
.DISCUSSION...NORTHERN ARIZONA IS BETWEEN A LARGE TROUGH OF LOW
PRESSURE MOVING THROUGH SOUTHERN CALIFORNIA AND INTO NEVADA AND DEEP
MOISTURE OVER EASTERN ARIZONA AND NEW MEXICO. THE TROUGH HAS
TRIGGERED SEVERAL STRONG STORMS WITH SOME ROTATION OVER NORTHERN
MOHAVE AND NORTHEASTERN PORTIONS OF COCONINO COUNTY NORTHWEST OF
JACOB LAKE. ISOLATED MUCH WEAKER STORMS HAVE FORMED OVER THE HIGHER
TERRAIN EAST AND NORTHEAST OF FLAGSTAFF. ISOLATED TO SCATTERED
STORMS WILL CONTINUE THIS EVENING WITH THE STRONGEST STORMS
EXPECTED NORTH OF FLAGSTAFF WHERE THE DYNAMICS OF THE TROUGH ARE
STRONGER.

FROM MONDAY THROUGH TUESDAY NIGHT...SIGNIFICANT DRYING SHOULD TAKE
PLACE ACROSS MUCH OF NORTHERN ARIZONA AS A DRY SOUTHWEST FLOW
DEVELOPS IN THE WAKE OF THE TROUGH.

FROM WEDNESDAY THROUGH SATURDAY...HIGH PRESSURE IS EXPECTED TO BUILD
EAST OF ARIZONA AND OVER THE FOUR CORNERS AREA. THIS WILL BRING
WARMER TEMPERATURES AND INCREASING HUMIDITY. THE WARMEST DAY SHOULD
BE THURSDAY BEFORE TEMPERATURES BEGIN TO DECREASE LATE IN THE WEEK. W

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

.AVIATION...FOR THE 00Z PACKAGE...ISOLD TO SCT SHRA/TSRA ACROSS
NORTHERN IS EXPECT TO DIMINISH AFT 03Z MONDAY. ISOLD SHRA/TSRA IS
POSSIBLE ACROSS FAR EASTERN ARIZONA AFT 17Z MONDAY. DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

PUBLIC..................MAS
AVIATION/FIRE WEATHER...CLARK

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 8, 1:42 PM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
142 PM MST SUN AUG 8 2010

AZZ004>018-037>040-091100-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
142 PM MST SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AMPLE MOISTURE AND AN APPROACHING TROUGH WILL COMBINE TO PRODUCE
SCATTERED THUNDERSTORMS THROUGH THIS EVENING OVER NORTHERN
ARIZONA. MODERATE RAIN IS EXPECTED IN STORMS AS THEY MOVE TO THE
NORTHEAST AT AROUND 15 MPH. FEWER STORMS ARE EXPECTED OVER YAVAPAI
COUNTY AS DRIER AIR HAS ALREADY ARRIVED. HOWEVER...DYNAMICS
ASSOCIATED WITH THE APPROACHING TROUGH WILL PRODUCE STRONGER
STORMS WITH STRONGER WINDS AND LARGER HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BY MONDAY....DRIER AIR IS FORECAST TO MOVE INTO ARIZONA FROM THE
WEST. THIS SHOULD CAUSE A NOTICEABLE DECREASE IN THUNDERSTORM
ACTIVITY MONDAY AND TUESDAY. MOISTURE AND THUNDERSTORM ACTIVITY
WILL SLOWLY INCREASE WEDNESDAY THROUGH SATURDAY.

The radar

The Cedar City radar (KICX), 100 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Coconino

When
August 8, 7:45 PM MST to 8:00 PM MST
Where
Coconino County, 17.32 mi NNE of Jacob Lake to 19.41 mi NNE of Jacob Lake
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
36.944, -112.081

The Bureau of Land Management reported flash flooding along House Rock Road--the road was river of water. Coyote Wash flooded over House Rock Road.

Hail, Coconino

When
August 8, 7:55 PM MST to 8:05 PM MST
Where
Coconino County, 19.88 mi NNE of Jacob Lake to 21.59 mi NNE of Jacob Lake
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
36.999, -112.131

Penny sized hail was reported in the Buckskin Gulch and Coyote Buttes areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258453, 258460.